Illinois, 2011

Flash Flooding and Flooding in Illinois, June 25 to 26, 2011

June 25 to 26, 2011 · NWS ILX · 23 events in 12 counties and zones

Clusters of thunderstorms developed along an advancing warm front during the evening of June 25th. Rainfall amounts ranging from 2 to 5 inches created widespread flash flooding in areas that were extremely saturated and where flash flooding had occurred at times during the previous week across west central and southeast Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Clusters of thunderstorms developed along an advancing warm front during the evening of June 25th. Rainfall amounts ranging from 2 to 5 inches created widespread flash flooding in areas that were extremely saturated and where flash flooding had occurred at times during the previous week across west central and southeast Illinois. In addition, some of the storms produced damaging wind gusts and hail as large as quarters...mainly along and southwest of a Rushville...to Decatur...to Robinson line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 5:05 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 25, 5:05 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
605 PM CDT SAT JUN 25 2011

.DISCUSSION...
ISSUED 300 PM CDT SAT JUN 25 2011

SHORT TERM...TONIGHT THROUGH TUESDAY...
CURRENT THUNDERSTORMS WILL CONTINUE TO WEAKEN THIS AFTERNOON INTO
THE EARLY EVENING HOURS AS THEY MOVE EAST THROUGH THE RELATIVELY
STABLE AIR COVERING THE AREA. MORE CONVECTION IS EXPECTED TO DEVELOP
OVER NORTHERN MO/SOUTHERN IA LATER THIS AFTERNOON AND MOVE THROUGH
CENTRAL IL DURING THE EVENING HOURS. ALTHOUGH THE AIRMASS WILL BE
OVERTURNED BY THE AFTERNOON CONVECTION...SOME ELEVATED HAILERS WILL
BE POSSIBLE AS A POOL OF UNSTABLE AIR TO THE SOUTHWEST GETS LIFTED
ABOVE THE MORE STABLE BOUNDARY LAYER RESIDING OVER CENTRAL IL. MOST
OF THIS ACTIVITY SHOULD BE EAST OF THE AREA AROUND SUNRISE SUNDAY.
WILL RETAIN SOME CHANCE POPS SUNDAY AFTERNOON AS RESIDUAL OUTFLOW
BOUNDARIES AND BREAKS IN THE CLOUDS COULD ALLOW SCATTERED STORMS TO
REDEVELOP.

WITH THE SYNOPTIC WARM FRONT REMAINING IN THE AREA THROUGH MONDAY...
WILL HAVE TO KEEP AT LEAST CHANCE POPS IN THE FORECAST. HIGH
PRECIPITABLE WATER WILL CONTINUE OVER THE MIDWEST RESULTING IN
PERIODIC HEAVY RAIN EVENTS. THESE WILL BE DRIVEN BY MESOSCALE
FEATURES THAT WILL BE DIFFICULT TO PREDICT VERY FAR IN ADVANCE...BUT
IT APPEARS THAT MONDAY AFTERNOON/EVENING WILL BE A FAVORED TIMEFRAME
FOR HEAVIER RAIN AS THE SYNOPTIC COLD FRONT MOVES THROUGH. THIS WILL
BRING DRIER AIR INTO THE REGION AND BRING AN END TO THE RAIN BY
TUESDAY MORNING.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
MAINLY QUIET WEATHER IS FORECAST FOR MOST OF THE EXTENDED PERIOD.
UPPER RIDGE WILL BUILD NORTHWARD AS AN UPPER LOW COMES INTO THE WEST
COAST. THIS LOW WILL THEN OPEN UP AND ERODE THE NORTHWEST PART OF
THE RIDGE...BUT HEIGHTS ARE EXPECTED TO STAY RATHER HIGH OVER THE
MID MISSISSIPPI VALLEY. SEVERAL OTHER MINOR SHORTWAVES WILL ALSO BE
MOVING THROUGH THE MAIN UPPER WESTERLIES THAT WILL LIE FROM THE
NORTHERN ROCKIES INTO THE GREAT LAKES...NORTH OF THE UPPER RIDGE.
THEIR ATTENDING COLD FRONTS WILL HAVE A DIFFICULT TIME PUSHING
THROUGH THE RIDGE...AND THIS CONSTITUES THE MAIN FORECAST CHALLENGE.
ALTHOUGH TIMING COULD CHANGE...THE UPPER LOW INITIALLY OVER THE WEST
COAST SHOULD BE LOCATED OVER THE NORTHERN PLAINS BY SATURDAY. THIS
SYSTEM WILL HAVE THE BEST CHANCE AT BRINGING A FRONT THIS FAR SOUTH
INTO THE RIDGE...SO WILL HAVE SLIGHT CHANCE POPS FOR THAT TIMEFRAME.
OTHERWISE...MAINLY DRY ALTHOUGH HUMID WITH A WARMING TREND.

&&

.AVIATION...
ISSUED 600 PM CDT SAT JUN 25 2011

COVERAGE OF SHOWERS AND THUNDERSTORMS TONIGHT INTO SUNDAY MRNG AND
CIGS THE MAIN FORECAST CONCERN THIS PERIOD. SYNOPTIC SCALE WARM FRONT
STILL WELL TO OUR SOUTH WITH SCATTERED CONVECTION OCCURRING NORTH
OF THE BOUNDARY...AND EXPECT THAT TO CONTINUE INTO THE LATE EVENING
HOURS. IT APPEARS THE STRONGER STORMS WILL FIRE UP TO OUR WEST LATER
THIS EVENING AND PUSH ESE INTO SOUTHERN IL OVERNIGHT WITH A LARGE
STRATIFORM RAIN AREA TO ITS NORTH WHICH WILL AFFECT PARTS OF THE
FORECAST AREA. THIS WILL EFFECTIVELY MOISTEN THE LOWER LEVELS OF
THE ATMOSPHERE AND BRING ABOUT A PERIOD OF MVFR CIGS AND VSBYS WITH
THE SHOWERS AND TSRA. THIS SHOULD CONTINUE INTO THE MORNING OF SUNDAY
BEFORE CONDITIONS START TO IMPROVE DURING THE AFTERNOON AS THE
UPPER LEVEL WAVE RESPONSIBLE FOR THE RAIN OVERNIGHT MOVES OFF TO
OUR EAST. WE SHOULD SEE VFR CONDITIONS MOVE BACK INTO THE AREA BY
MID AND LATE AFTERNOON.

WINDS ARE EXPECTED TO REMAIN LIGHT FROM THE EAST TONIGHT AND THEN
VEER MORE INTO A SOUTHEAST DIRECTION ON SUNDAY WITH SPEEDS OF 10
KTS OR LESS.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 25, 2:37 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT SAT JUN 25 2011

ILZ029-031-036-037-040-041-261145-
FULTON-MASON-PEORIA-SCHUYLER-TAZEWELL-WOODFORD-
337 PM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...AS STORM COMPLEXES MOVE
INTO CENTRAL ILLINOIS FROM THE WEST...ALONG A WARM FRONT THAT WILL
LINGER AND CONTINUE RAIN CHANCES THROUGH THE WEEKEND. STORMS ARE NO LONGER
ANTICIPATED TO BE SEVERE TONIGHT...THOUGH SMALL HAIL AND LOCALIZED HEAVY
RAIN WILL REMAIN POSSIBLE. AREAS THAT HAVE RECENTLY RECEIVED
PLENTY OF RAIN WILL NEED TO REMAIN PARTICULARLY ALERT TO FLASH
FLOODING POSSIBILITIES.

MUCH OF THE ILLINOIS RIVER...DOWNSTREAM OF PEORIA...WILL REMAIN
IN FLOOD THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONTAL SYSTEM WILL STALL ACROSS CENTRAL ILLINOIS ON SUNDAY
AND MONDAY...BRINGING THE CHANCE OF THUNDERSTORMS TO THE AREA THROUGH
MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND
SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ILZ027-028-030-038-042>046-048-053>057-062-063-068-073-261145-
CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-MOULTRIE-PIATT-
STARK-VERMILION-
337 PM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...AS STORM COMPLEXES MOVE
INTO CENTRAL ILLINOIS FROM THE WEST...ALONG A WARM FRONT THAT WILL
LINGER AND CONTINUE RAIN CHANCES THROUGH THE WEEKEND. STORMS ARE NO LONGER
ANTICIPATED TO BE SEVERE TONIGHT...THOUGH SMALL HAIL AND LOCALIZED HEAVY
RAIN WILL REMAIN POSSIBLE. AREAS THAT HAVE RECENTLY RECEIVED
PLENTY OF RAIN WILL NEED TO REMAIN PARTICULARLY ALERT TO FLASH
FLOODING POSSIBILITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONTAL SYSTEM WILL STALL ACROSS CENTRAL ILLINOIS ON SUNDAY
AND MONDAY...BRINGING THE CHANCE OF THUNDERSTORMS TO THE AREA THROUGH
MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND
SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ILZ047-049-050-261145-
CASS-MORGAN-SCOTT-
337 PM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...AS
STORM COMPLEXES MOVE INTO CENTRAL ILLINOIS FROM THE WEST. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH
LOCALLY HEAVY RAINFALL AND FLASH FLOODING.  AREAS THAT HAVE
RECENTLY RECEIVED PLENTY OF RAIN WILL NEED TO REMAIN PARTICULARLY
ALERT TO FLASH FLOODING POSSIBILITIES...THROUGH MONDAY NIGHT.

MUCH OF THE ILLINOIS RIVER...DOWNSTREAM OF PEORIA...WILL REMAIN
IN FLOOD THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONTAL SYSTEM WILL STALL ACROSS CENTRAL ILLINOIS ON SUNDAY
AND MONDAY...BRINGING THE CHANCE OF THUNDERSTORMS TO THE AREA THROUGH
MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND
SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 10 PM.

ILZ051-052-061-066-067-071-072-261145-
CHRISTIAN-CLAY-EFFINGHAM-JASPER-RICHLAND-SANGAMON-SHELBY-
337 PM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...AS
STORM COMPLEXES MOVE INTO CENTRAL ILLINOIS FROM THE WEST. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH
LOCALLY HEAVY RAINFALL AND FLASH FLOODING.  AREAS THAT HAVE
RECENTLY RECEIVED PLENTY OF RAIN WILL NEED TO REMAIN PARTICULARLY
ALERT TO FLASH FLOODING POSSIBILITIES...THROUGH MONDAY NIGHT.

THE LITTLE WABASH RIVER NEAR CLAY CITY WILL REMAIN ABOVE FLOOD
THROUGH THE WEEKEND AND POSSIBLY INTO NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONTAL SYSTEM WILL STALL ACROSS CENTRAL ILLINOIS ON SUNDAY
AND MONDAY...BRINGING THE CHANCE OF THUNDERSTORMS TO THE AREA THROUGH
MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND
SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND MIDNIGHT.

HJS

In the hours before

Local storm report, Jun 25, 1:13 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
213 PM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      1 NW OXVILLE            39.71N 90.58W
06/25/2011                   SCOTT              IL   LAW ENFORCEMENT

            WATER OVER ROUTE 100 AT MAUVAISE TERRE CREEK AND FLOWING.
            IDOT INVESTIGATING.

&&

HJS
Special weather statement, Jun 25, 6:02 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
702 PM CDT SAT JUN 25 2011

ILZ047-049>051-260100-
CASS-MORGAN-SANGAMON-SCOTT-
702 PM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANGAMON...NORTHEASTERN
SCOTT...NORTHERN MORGAN AND SOUTHEASTERN CASS COUNTIES UNTIL 800 PM
CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JACKSONVILLE...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONAL STRONG THUNDERSTORMS WERE DETECTED JUST NORTHWEST
OF MEREDOSIA...ALSO MOVE EAST AT 25 MPH.

PEOPLE IN CASS...MORGAN...SANGAMON AND SCOTT COUNTIES...INCLUDING THE
CITIES OF LITERBERRY...JACKSONVILLE...ALEXANDER AND NEW BERLIN...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3990 8964 3964 8965 3967 9030 3987 9049
TIME...MOT...LOC 0002Z 271DEG 21KT 3979 9019

SMITH
Special weather statement, Jun 25, 6:35 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
735 PM CDT SAT JUN 25 2011

ILZ050>052-260130-
CHRISTIAN-MORGAN-SANGAMON-
735 PM CDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN...SOUTHERN
SANGAMON AND WESTERN CHRISTIAN COUNTIES UNTIL 830 PM CDT...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW BERLIN...OR 14 MILES WEST OF
SPRINGFIELD...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN CHRISTIAN...MORGAN AND SANGAMON COUNTIES...INCLUDING THE
CITIES OF NEW BERLIN...LOAMI AND CHATHAM...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3980 8991 3973 8938 3950 8948 3951 8954
      3952 8954 3952 8957 3962 8996
TIME...MOT...LOC 0035Z 282DEG 24KT 3971 8986

SMITH
Local storm report, Jun 25, 6:57 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
757 PM CDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             CHATHAM                 39.67N 89.70W
06/25/2011  M0.25 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

25

The radar

The Lincoln radar (KILX), 62 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 4 hail, 4 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Sangamon

When
June 25, 7:04 PM CST to 7:05 PM CST
Where
Sangamon County, Chatham
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -89.700

Thunderstorm Wind, Cass

When
June 25, 7:45 PM CST to 7:50 PM CST
Where
Cass County, Arenzville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.870, -90.370

Power lines were blown down in Arenzville.

Hail, Sangamon

When
June 25, 7:50 PM CST to 7:51 PM CST
Where
Sangamon County, Loami
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.670, -89.850

Thunderstorm Wind, Morgan

When
June 25, 7:50 PM CST to 7:55 PM CST
Where
Morgan County, Concord
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.820, -90.370

Power lines were blown down in Concord.

Thunderstorm Wind, Morgan

When
June 25, 8:00 PM CST to 8:05 PM CST
Where
Morgan County, 0.22 mi SSE of Jacksonville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.767, -90.229

Several tree limbs and power lines were blown down near Route 78 and Baldwin Road.

Hail, Sangamon

When
June 25, 8:13 PM CST to 8:14 PM CST
Where
Sangamon County, 2.13 mi E of Chatham
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.670, -89.660

Thunderstorm Wind, Morgan

When
June 25, 8:30 PM CST to 8:35 PM CST
Where
Morgan County, Alexander
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.720, -90.030

Numerous trees were blown down in Alexander.

Flash Flood, Cass

When
June 25, 8:45 PM CST to June 26, 1:30 AM CST
Where
Cass County, 6.33 mi SW of Beardstown to 2.75 mi WSW of Hagener
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.962, -90.523

Severe thunderstorms during the late evening hours produced 1.00 to 2.00 of rain on extremely saturated ground. This resulted in rapid flash flooding of creeks, streams and roads in extreme southern Cass County. Illinois Route 100/U.S. Highway 67 had several areas of standing water, and most rural roads were impassable.

Flash Flood, Morgan

When
June 25, 8:45 PM CST to June 26, 1:30 AM CST
Where
Morgan County, 3.78 mi NNW of Meredosia to 4.01 mi NW of Meredosia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.883, -90.586

Severe thunderstorms during the late evening hours produced 1.00 to 2.00 of rain on extremely saturated ground and areas which already experienced major flash flooding during the previous week. This resulted in rapid flash flooding of creeks, streams and roads in northern Morgan County including the city of Jacksonville. Illinois Route 78 and U.S. Highway 67 had several areas of standing water, streets were flooded throughout the city of Jacksonville, and most rural roads were impassable.

Flash Flood, Scott

When
June 25, 9:00 PM CST to June 26, 3:00 AM CST
Where
Scott County, 3.18 mi N of Naples to 2.52 mi WNW of Glasgow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.795, -90.609

Thunderstorms during the late evening hours produced 1.00 to 2.00 of rain on extremely saturated ground and areas which already experienced flash flooding earlier in the day and during the previous week. This resulted in rapid flash flooding of creeks, streams and roads in much of Scott County. Illinois Routes 100 and 106 were flooded, I-72 had several areas of standing water, most creeks came out of their banks, and nearly all rural roads were impassable.

Flash Flood, Morgan

When
June 25, 9:00 PM CST to June 26, 3:00 AM CST
Where
Morgan County, 2.66 mi SSE of Chapin to 1.59 mi SW of Waverly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.736, -90.377

Thunderstorms during the late evening hours produced 1.00 to 2.00 of rain on extremely saturated ground and areas which already experienced flash flooding during the previous week. This resulted in rapid flash flooding of creeks, streams and roads in southwest Morgan County. Illinois Route 267 south of Woodson was flooded, and U.S. Highway 67 and I-72 had several areas of standing water. Most creeks came out of their banks, including Sandy Creek which flooded the previous week. Nearly all rural roads were impassable.

Flash Flood, Sangamon

When
June 25, 9:00 PM CST to June 26, 2:30 AM CST
Where
Sangamon County, 4.56 mi WSW of Pleasant Plains to 2.64 mi NNE of Beamington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.846, -90.000

Severe thunderstorms during the late evening hours produced 1.50 to 2.50 of rain on extremely saturated ground. In addition, the areas in western Sangamon County near New Berlin and Loami already experienced major flash flooding during the previous week. This resulted in rapid flash flooding of creeks, streams and roads in western and southern Sangamon County including the southern suburbs of Springfield. Lick Creek, which flooded the previous week, and Sugar Creek were both out of their banks. Illinois Route 4 and parts of I-72 had several areas of standing water. Most rural roads were impassable.

Flash Flood, Shelby

When
June 25, 10:15 PM CST to June 26, 4:15 AM CST
Where
Shelby County, 2.55 mi NNW of Trowbridge to 3.59 mi NW of Trowbridge
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.336, -88.531

Thunderstorms during the late evening hours produced 2.00 to 3.00 of rain on extremely saturated ground and areas which already experienced flash flooding during the previous week. This resulted in rapid flash flooding of creeks and roads in extreme southeast Shelby County. Nearly all rural roads were impassable.

Flash Flood, Cumberland

When
June 25, 10:15 PM CST to June 26, 6:00 AM CST
Where
Cumberland County, 1.67 mi NW of Neoga to 1.68 mi S of Lake Mattoon
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.337, -88.472

Thunderstorms during the late evening hours produced 2.00 to 3.00 of rain on extremely saturated ground in northwest Cumberland County. This resulted in rapid flash flooding of creeks and roads. U.S. Highway 45 and I-57 had several areas of standing water and streets in Neoga had several inches of flowing water. In addition, nearly all rural roads were impassable.

Hail, Clay

When
June 25, 10:56 PM CST to 10:57 PM CST
Where
Clay County, Louisville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.770, -88.500

Flash Flood, Effingham

When
June 25, 11:15 PM CST to June 26, 5:00 AM CST
Where
Effingham County, 3.28 mi W of Altamont to 4.32 mi W of Edgewood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.063, -88.810

Thunderstorms during the late evening hours produced 3.00 to 4.00 of rain on extremely saturated ground. This resulted in rapid flash flooding of creeks and roads in southern Effingham County. Parts of I-57 and U.S. Highway 45 had several areas of standing water. Illinois Route 37 and nearly all rural roads were water covered and impassable.

Flash Flood, Jasper

When
June 25, 11:15 PM CST to June 26, 5:00 AM CST
Where
Jasper County, 3.07 mi NW of Latona to 3.39 mi WSW of Bogota
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.008, -88.365

Thunderstorms during the late evening hours produced 3.00 to 4.00 of rain on extremely saturated ground. This resulted in rapid flash flooding of creeks and roads in southern Jasper County. Numerous streets in Newton were flooded as a result. In addition, Illinois Route 130 and nearly all rural roads were water covered and impassable.

Flash Flood, Clay

When
June 25, 11:15 PM CST to June 26, 5:15 AM CST
Where
Clay County, 5.5 mi NE of Bible Grove to 2.93 mi NNW of Cruse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.917, -88.367

Thunderstorms during the late evening hours produced 2.50 to 5.00 of rain on extremely saturated ground and in locations which experienced flash flooding the previous week. This resulted in rapid flash flooding of creeks and roads across almost all of Clay County. Streets in Flora, Clay City and Louisville were flooded and U.S. Highways 45 and 50 had standing water in spots. Nearly all rural roads were flooded and closed due to the flooding.

Flash Flood, Richland

When
June 25, 11:30 PM CST to June 26, 5:30 AM CST
Where
Richland County, 1.84 mi NNW of Wakefield to 2.55 mi ENE of Stringtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.855, -88.263

Thunderstorms during the late evening hours produced 2.50 to 4.00 of rain on extremely saturated ground and in locations which experienced flash flooding the previous week. This resulted in rapid flash flooding of creeks and roads across almost all of Richland County. Streets in Olney and Noble were flooded and U.S. Highway 50, Illinois Route 130 and Route 250 had standing water in spots. Nearly all rural roads were flooded and closed due to the flooding.

Flash Flood, Lawrence

When
June 26, 12:00 AM CST to 6:00 AM CST
Where
Lawrence County, 3.96 mi SW of Helena to 5.12 mi E of Sand Barrens
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.577, -87.919

Thunderstorms during the late evening hours produced 2.50 to 4.00 of rain on extremely saturated ground and in locations which experienced flash flooding the previous week. This resulted in rapid flash flooding of creeks and roads across almost all of Lawrence County. Streets in Sumner and Lawrenceville were flooded and U.S. Highway 50, Illinois Route 1 and Route 250 had standing water in spots. Nearly all rural roads were flooded and closed due to the flooding.

Flash Flood, Crawford

When
June 26, 12:30 AM CST to 5:00 AM CST
Where
Crawford County, 2.58 mi SW of Kibbie to 4.18 mi NE of Robinson Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.040, -87.958

Thunderstorms during the late evening hours of June 25th produced 2.00 to 3.00 of rain on extremely saturated ground. This resulted in rapid flash flooding of creeks and roads in southern Crawford County. Numerous streets in Robinson and Oblong were flooded as a result. In addition, Illinois Route 1 south of Robinson and nearly all rural roads were water covered and impassable.

Flood, Morgan

When
June 26, 1:30 AM CST to 4:30 PM CST
Where
Morgan County, 3.78 mi NNW of Meredosia to 4.01 mi NW of Meredosia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.883, -90.586

Heavy rainfall during the late evening hours of the 25th produced flash flooding in northern Morgan County. This area flooded very quickly due to extremely saturated ground and major flash flooding which occurred during the previous week. As a result, the flooding was very slow to recede, and area roads remained inundated throughout much of the day on June 26th.

Flood, Sangamon

When
June 26, 2:30 AM CST to 8:30 AM CST
Where
Sangamon County, 4.56 mi WSW of Pleasant Plains to 2.64 mi NNE of Beamington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.846, -90.000

Heavy rainfall during the late evening hours of the 25th produced flash flooding in western and southern Sangamon County. This area flooded very quickly due to extremely saturated ground and major flash flooding which occurred during the previous week. As a result, the flooding was very slow to recede, and area roads remained inundated into the mid-morning hours of June 26th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322329, 322333, 322330, 322334, 322335, 322331, 322340, 329066, 329074, 329085, 329089, 329097, 329108, 329113, 322332, 329119, 329122, 329131, 329141, 329153, 329123, 329077, 329101.